WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement
- Education and Training 1
- Error Reporting and Analysis 1
- Human Factors Engineering 1
- Quality Improvement Strategies 2
- Specialization of Care 1
- Teamwork 1
- Technologic Approaches 2
Celina Garza Mankey, MD, and Prathibha Varkey, MD, MPH, MBA; May 2014
An elderly man on warfarin and aspirin for chronic atrial fibrillation and previous cerebrovascular accident presented to the emergency department with a severe headache. Found to have bilateral subdural hematomas and a supratherapeutic INR (4.9), he was admitted to the ICU. Even though the patient was discharged with his warfarin discontinued permanently, the outpatient pharmacy kept it on the active medication list and refilled his mail order prescription automatically, leading again to an elevated INR.
Paul C. Walker, PharmD, and Jerod Nagel, PharmD; April 2014
Following a hospitalization for Clostridium Difficile–associated diarrhea, a woman with HIV/AIDS and B-cell lymphoma was discharged with a prescription for a 14-day course of oral vancomycin solution. At her regular retail pharmacy, she was unable to obtain the medicine, and while awaiting coverage approval, she received no treatment. Her symptoms soon returned, prompting an emergency department visit where she was diagnosed with toxic megacolon.
B. Joseph Guglielmo, PharmD; May 2013
On multiple oral medications and a depot injection (dispensed by a separate specialty pharmacy and administered at a clinic), a patient with schizophrenia was mistakenly given the depot injection kit by his local pharmacy and injected it himself.
- Spotlight Case
Beth Devine, PharmD, MBA, PhD; April 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Tom Bookwalter, PharmD; June 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Dean Schillinger, MD; March 2004
A misunderstanding of instructions on how to administer medication leads to an infant choking on a syringe cap.